New Mexico, 2016

High Wind in New Mexico, November 17, 2016

November 17, 2016 · NWS ABQ · 19 events in 19 counties and zones

The first significant storm system of the fall season raced across New Mexico with high winds, blowing dust, and much colder temperatures. Winds increased quickly after sunrise then peaked by early afternoon as a strong cold front raced eastward across the state.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The first significant storm system of the fall season raced across New Mexico with high winds, blowing dust, and much colder temperatures. Winds increased quickly after sunrise then peaked by early afternoon as a strong cold front raced eastward across the state. The strongest winds impacted eastern New Mexico where widespread gusts of 60 to 70 mph were common. A peak wind of 94 mph was reported at the top of the Sandia Peak Tram. The Rio Grande Valley also experienced strong winds with some minor damage reported around Santa Fe and Albuquerque. This storm system also brought an end to the fifth longest growing season with the third latest freeze on record in Albuquerque.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 17, 4:48 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Nov 17, 4:48 AM MST, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
448 AM MST Thu Nov 17 2016

.AVIATION...
12Z TAF CYCLE
Strong winds will develop by mid to late morning as the jet stream
moves overhead. A Pacific cold front will cross from the west
shifting winds out of the northwest as the day progresses. Areas
of blowing dust will impact TAF sites on the eastern plains during
the afternoon with IFR conditions likely in dust-prone locations.
Scattered to isolated rain and mountain snow showers may also
develop across the northern mountains and northwest
highlands with some mountain obscuration possible, but these
should finish by sunset. Wind speeds will gradually weaken through
the evening.

44

&&

.PREV DISCUSSION...326 AM MST Thu Nov 17 2016...
.SYNOPSIS...
Strong to damaging winds are expected today. 70 mph gusts are not
out of the question for areas along and east of the central
mountain chain. This may cause damage to roofs, trees and
powerlines. Areas of blowing dust may also develop which will
reduce visibilities. Additionally, a strong cold front will plow
through the area dropping temperatures dramatically. Freezing
temperatures are expected for the majority of the area tonight,
and may be even colder Friday night across the plains. A warming
trend is expected this weekend, but another storm system is on tap
for Monday and Tuesday. However, this next system looks to bring
more precipitation than wind.

&&

.DISCUSSION...
Today is the day. Winds are going to be extraordinarily high today,
especially along and east of the central mountain chain late this
morning and this afternoon. Wind damage will be possible, given that
gusts could near 70 mph.

A trough of low pressure will cross northern NM and CO today with an
associated mid level jet of 50-65kt sweeping across NM during peak
heating. High clouds this morning should give way to sunny skies by
the afternoon, which will increase mixing heights over yesterday,
and tap into that stronger mid level flow. In addition, a Pacific
cold front will race across the state from west to east, and some
enhanced mixing right along the front may lead to some of the
strongest wind gusts of the day. Blowing dust remains a concern,
especially where soil moisture is lowest as well as downstream of
freshly plowed fields.

Only the ECMWF remains somewhat enthusiastic about some light precip
today. All other models, including the HRRR and RAP have
significantly backed off on QPF across the northwest mtns, not that
there was going to be much to begin with anyway. If any snow does
fall, it will undoubtedly be blown around, lowering visibilities.

The cold front will bring abruptly colder temperatures. Highs across
northwest NM will be 15 to 25 degrees colder than yesterday, and the
winds will make it feel even colder. Though winds will decrease
quickly this evening, there will remain some breezy areas overnight.
This will help temps from completing plummeting, but given the dry
air and strong cold air advection, this will be one of the coldest
night so far this season. The system will pull away on Friday, and
though sunny skies are expected, all areas will remain at or below
normal. Friday night/early Saturday morning may be colder than
Thursday night/early Friday across portions of the plains due to
less wind expected.

Ridging will move overhead on Saturday and temperatures will warm
accordingly. The ridge will shift eastward on Sunday, but
temperatures will continue to warm back above normal.

Models still showing a strong Pacific trough, which taps into some
subtropical moisture moving into SoCal on Monday, with precipitation
associated with this system impacting NM as early as Monday morning.
The system will shift quickly eastward, weakening somewhat as it
does so, but at least as the models stand now, precipitation should
spread over much of the CWA Monday through early Tuesday. PWATs
increase substantially during this period -- as much as 2-3 standard
deviations above normal. Record PWAT for 00Z Nov 22nd for ABQ is
0.64" and the GFS is suggesting we will easily exceed that. That
said, it will be a rather warm system and snow levels look to remain
at or above 8000 feet (and most of the precip will fall before snow
levels drop to 8kft).

Shortwave ridging will follow this system on Wednesday, but another
system may clip northern NM on Thursday.

34

&&

.FIRE WEATHER...
A couple of upper level storm systems will impact the fire weather
forecast area through early next week.  The first, crossing today,
will bring very strong winds that will taper off gradually after
sunset. The second will bring more in the way of precipitation
mainly Monday and Monday night. By the end of the week all parts of
the forecast area should experience a hard freeze.

A sharp upper level trough will pass north of NM today steering the
polar jet stream overhead.  A 991 mb surface low in SE CO will help
winds blow the strongest across northeast areas and the central
mountains/highlands, though most locations east of the continental
divide can expect strong winds. Clouds overhead this morning will
shift eastward by mid day, helping to mix stronger winds aloft
downward.  Sustained winds should approach 50 mph across higher
peaks of the Sangre de Cristos and around Las Vegas, the epicenter
of strongest wind speeds. Gusts there should reach near 70 mph.
Gusts to 60 mph are a good bet across the remainder of NE and E
central areas, and to 50 mph farther west to the continental divide.
A Pacific Cold front will also cross from the west shifting winds
out of the northwest by late in the day.

In addition, humidities will fall below 15% across much of the east
and the southern tier of zones this afternoon. We will continue the
Red Flag warning we have in effect for these areas. Haines indices
don't look too bad for this event, with readings in the 3 to 5
range.

A ridge of high pressure aloft will cross from the west Friday and
Saturday allowing temperatures to rebound Saturday after a cooler
day Friday.  A lee trough will cause breezy conditions to return to
east central and northeast areas Saturday as temperatures warm.

An upper level low pressure system is forecast to weaken into a
trough as it tracks east northeastward across northern NM from S CA
Monday and Monday night.  Showers may begin moving into western
areas as early as Sunday night.  The best shot of wetting precip
will be along and west of the central mountain chain Monday and
Monday night, then spottier wetting precip will be possible across
north central and northwest areas into Tuesday as the system exits
northeastward. The snow level will remain above 10,000 feet for most
of the event. It may lower to near 8,000 feet late Monday night into
Tuesday morning...after the better fetch of moisture exits. The
northern mountains look favored for snow accumulation. Southwest
winds will become gusty many places on Monday. Gusts should
strengthen farther out of the northwest Tuesday behind another
Pacific cold front that will cross from the west Monday night.
Temperatures won't fall as much with the early week system, but
highs should dip below normal mainly across central and western
areas on Tuesday.

Another ridge of high pressure will cross Wednesday.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM MST this evening for the
following zones... NMZ103-104-106>109.

Wind Advisory until 8 PM MST this evening for the following zones...
 NMZ503-504-506>508-510-511-516>520-525-535>538.

High Wind Warning until 8 PM MST this evening for the following
zones... NMZ512>515-521>524-526>534-539-540.

&&
Hazardous weather outlook, Nov 17, 4:20 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
420 AM MST THU NOV 17 2016

NMZ501>540-181300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
420 AM MST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO DAMAGING WINDS OVER RIDGETOPS THIS MORNING WILL EXPAND TO
MOST AREAS THIS AFTERNOON AS A STRONG STORM SYSTEM PASSES OVER
NORTHERN NEW MEXICO AND COLORADO. WESTERLY WINDS WITH GUSTS
BETWEEN 60 AND 70 MPH WILL BE POSSIBLE ALONG THE CENTRAL MOUNTAIN
CHAIN AS WELL AS THE NORTHEAST AND EAST CENTRAL PLAINS. GUSTS
NEAR 50 MPH WILL BE POSSIBLE ELSEWHERE. AREAS OF BLOWING DUST MAY
REDUCE VISIBILITIES. THE WINDS... COMBINED WITH LOW HUMIDITIES...
WILL ALSO BRING CRITICAL FIRE WEATHER CONDITIONS TO THE
PLAINS...LOWER RIO GRANDE VALLEY AND WEST CENTRAL HIGHLANDS.
FOLLOWING THE SYSTEM PASSAGE...MUCH COLDER TEMPERATURES WILL BE IN
STORE AREAWIDE. AREAS THAT HAVE NOT YET SEEN A FREEZE THIS SEASON
SHOULD FREEZE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANY AREAS THAT DO NOT FREEZE TONIGHT ACROSS THE SOUTHEAST
PLAINS WILL SEE SUB-FREEZING TEMPERATURES ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND GUST...WIND DAMAGE...
AND ANY WILDFIRES THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE
WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN
ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.

34

In the hours before

Special weather statement, Nov 17, 4:09 AM MST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
409 AM MST THU NOV 17 2016

NMZ501>540-172300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-
SOUTHWEST CHAVES COUNTY-
409 AM MST THU NOV 17 2016

...FIRST FREEZE EXPECTED FOR MANY LOCATIONS THURSDAY OR FRIDAY
NIGHT...

NOVEMBER-LIKE TEMPERATURES WILL FINALLY MAKE AN APPEARANCE AFTER
A POTENT COLD FRONT SWEEPS ACROSS THE STATE TODAY. TEMPERATURE
READINGS TONIGHT AND EARLY FRIDAY MORNING WILL BE SOME OF THE
COLDEST OBSERVED SO FAR THIS FALL SEASON WITH MANY LOCALES FINALLY
DROPPING BELOW FREEZING. THIS INCLUDES THE ALBUQUERQUE METRO
AREA...CLOVIS AND ROSWELL. DUE TO BREEZY CONDITIONS
PERSISTING...WIND CHILL VALUES IN THE SINGLE DIGITS TO THE LOWER
20S WILL BE COMMON. LESS WIND IS EXPECTED FRIDAY NIGHT INTO EARLY
SATURDAY MORNING WHICH MAY ALLOW TEMPERATURES TO DROP A FEW
DEGREES MORE...ESPECIALLY ACROSS THE EAST CENTRAL AND SOUTHEAST
PLAINS.

PREPARE NOW FOR THESE COLDER TEMPERATURES. WINTERIZE IRRIGATION
EQUIPMENT...BRING POTTED PLANTS INDOORS...AND ENSURE OUTDOOR
ANIMALS HAVE A WARM SHELTER WITH NON-FROZEN WATER. VISIT
WEATHER.GOV/ABQ...LISTEN TO NOAA WEATHER RADIO OR MONITOR LOCAL
MEDIA FOR MORE SPECIFIC INFORMATION FOR YOUR LOCAL AREA.

34

Event by event

19 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
November 17, 8:00 AM MST to 2:00 PM MST
Where
South Central Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS

Smokey Bear RAWS site reported a peak wind gust to 75 mph. Sierra Blanca airport also reported high wind gusts of 61 mph. No damage was reported from these intense winds.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
November 17, 9:30 AM MST to 1:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

Taos Ski Valley reported a peak wind of 66 mph at the top of lift 2.

High Wind, Sandia/Manzano Mountains

When
November 17, 10:00 AM MST to 1:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Public

Sandia Peak Tram reported a peak wind gust to 94 mph around noon. Sustained winds were nearly 70 mph.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
November 17, 10:45 AM MST to 12:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

Angel Fire airport reported a peak wind gust to 60 mph.

High Wind, Northeast Highlands

When
November 17, 11:00 AM MST to 1:30 PM MST
Where
Northeast Highlands forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

Las Vegas airport recorded a peak wind gust to 69 mph.

High Wind, Santa Fe Metro Area

When
November 17, 11:30 AM MST to 1:00 PM MST
Where
Santa Fe Metro Area forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
ASOS

Santa Fe airported recorded a peak wind gust to 62 mph. Media reported damage to trees across the city. A light pole was blown over near St Michael's Drive.

High Wind, Far Northeast Highlands

When
November 17, 11:30 AM MST to 1:00 PM MST
Where
Far Northeast Highlands forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

Raton Crews airport reported a peak wind gust to 66 mph.

High Wind, Jemez Mountains

When
November 17, 11:45 AM MST to 12:00 PM MST
Where
Jemez Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media

Print media reported trees down in Los Alamos from high winds. White Rock reported a peak wind of 60 mph.

High Wind, West Slopes of the Sangre de Cristo Mountains

When
November 17, 11:45 AM MST to 12:15 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public

Observer east of Santa Fe in the higher terrain reported a peak wind gust of 63 mph.

High Wind, Southern Sangre de Cristo Mountains Above 9500 Feet

When
November 17, 11:45 AM MST to 1:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public

Public weather station in the high terrain northwest of Glorieta reported a peak wind gust to 61 mph.

High Wind, Central Highlands

When
November 17, 11:45 AM MST to 2:45 PM MST
Where
Central Highlands forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

Clines Corners reported a peak wind gust to 66 mph.

High Wind, South Central Highlands

When
November 17, 11:45 AM MST to 2:00 PM MST
Where
South Central Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

Mountainair recorded a peak wind gust to 61 mph. Abo Pass already reported high wind gusts of 63 mph.

High Wind, Estancia Valley

When
November 17, 12:00 PM MST to 1:00 PM MST
Where
Estancia Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter

Trained spotter recorded a peak wind gust to 59 mph at Stanley. The Moriarty airport reported sustained winds of 43 mph.

High Wind, Raton Ridge/Johnson Mesa

When
November 17, 12:00 PM MST to 2:00 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public

Public weather station in Des Moines reported a peak wind gust to 62 mph.

High Wind, Guadalupe County

When
November 17, 12:00 PM MST to 1:30 PM MST
Where
Guadalupe County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public

Public weather station near Milagro reported a peak wind gust to 58 mph.

High Wind, Chaves County Plains

When
November 17, 12:00 PM MST to 3:00 PM MST
Where
Chaves County Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public

Two weather stations south of Mesa near Buck Springs reported peak wind gusts up to 62 mph.

High Wind, Union County

When
November 17, 12:30 PM MST to 3:00 PM MST
Where
Union County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

Clayton airport reported a peak wind gust to 62 mph. A public weather station near Sedan reported a peak wind gust to 60 mph.

High Wind, Quay County

When
November 17, 1:00 PM MST to 2:30 PM MST
Where
Quay County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Tucumcari airport reported a peak wind gust to 59 mph.

High Wind, Eastern Lincoln County

When
November 17, 1:30 PM MST to 3:00 PM MST
Where
Eastern Lincoln County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public

Public weather station several miles northeast of Encinoso reported a peak wind gust to 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660349, 660341, 660344, 660343, 660351, 660347, 660350, 660339, 660340, 660342, 660346, 660348, 660345, 660353, 660355, 660358, 660352, 660356, 660357.